Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Huntsville, AL

March 19, 2003Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 19, 2003, 8:50 AM CST for Cullman County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 8:50 AM CST (14:50 UTC)
Expired
Mar 19, 2003, 9:15 AM CST
In force
25 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
779 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS54 KHUN 191450
SVRHUN
ALC043-191515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 AM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 915 AM CST

* AT 843 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HANCEVILLE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HANCEVILLE 
AND HOLLY POND THROUGH 915 AM.

STRONG DAMAGING WINDS OF 70 MPH WILL KNOCK DOWN TREES AND POWER 
LINES...AND DAMAGE BUILDINGS AND HOMES. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY FOR
NORTHEASTERN ALABAMA.

LAT...LON 3410 8685 3398 8672 3417 8644 3430 8666
$$ 
JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:30 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 19, 8:30 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 AM CST WED MAR 19 2003

UPDATED TO INCLUDE A TORNADO WATCH FOR NORTHEAST ALABAMA COUNTIES

BREAKS IN THE CLOUDS HAVE ENABLED THE ATMOSPHERE TO DESTABILIZE
FURTHER IN NORTHEAST AL. A LINE OF STRONG THUNDERSTORMS...ORIENTED
NORTH TO SOUTH FROM MADISON COUNTY DOWN TO CULLMAN COUNTY...IS
MOVING SLOWLY EAST. A FEW CELLS IN THE LINE ARE DEMONSTRATING
ROTATION. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE
STORM INTENSITY.

THE PERTINENT PART OF THE PREVIOUS DISCUSSION FOLLOWS.

IT WILL BE CLEARING FROM W TO E BY EARLY AFTERNOON.  ETA...MM5 AND
GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE
LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST
TO PREVIOUS RUNS.  LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE
AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY...
HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT
FROM THIS AFTERNOON ON THRU THE WEEKEND.

HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE
ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME.  JUST ENOUGH
LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME
SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)...
SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS.  QUITE A CHANGE
FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER
W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI.

GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS
SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN
THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG
OR SEVERE WORDING IN THE ZONES.  WILL EXPOUND ON THE THREAT IN THE
MRNG HWO TO FOLLOW SHORTLY.

GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND
THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND
PRESENCE OF DECENT SOUTHERLY SFC FLOW.  WILL SEE A MODEST COOL OFF
FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN.

.HUN...TORNADO WATCH UNTIL NOONTIME FOR MADISON...MORGAN...CULLMAN
...JACKSON...DE KALB...AND MARSHALL COUNTIES IN NORTHEAST ALABAMA.

SCHAUB
Hazardous weather outlook, Mar 19, 8:28 AM CST, 22 minutes before
ALZ001>010-016-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 12
NOON...

MADISON...MORGAN...CULLMAN...MARSHALL...DEKALB...AND JACKSON.

LOW PRESSURE OVER SOUTHEAST ALABAMA WILL COMBINE WITH A VERY
UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS
WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL
END BY 10 AM OVER MADISON...MORGAN AND CULLMAN COUNTIES AND OVER
JACKSON...DEKALB AND MARSHALL COUNTIES BY NOON TIME.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON
THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM
DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA...
MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON
THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT NEEDED AT THE MOMENT BUT REPORT ANY
SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE
NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 4:35 AM CST, 4 hours 15 minutes before
ALZ003-004-191100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CST WED MAR 19 2003

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN
FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM.  PERSONS IN
THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT
FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL
HAIL WITH THIS STORM.

JTB
Special weather statement, Mar 19, 5:55 AM CST, 2 hours 55 minutes before
ALZ004>010-016-191400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 AM CST WED MAR 19 2003

...STRONG AND GUSTY WINDS AFFECTING EXTREME NORTHERN ALABAMA THIS
MORNING...

STRONG SOUTHEAST WINDS...GUSTING AT TIMES TO SPEEDS OF 35 MPH...WILL
AFFECT THE CENTRAL AND EASTERN TENNESSEE VALLEY THROUGH 8 AM.  THE
WIND WILL BE MOST NOTICEABLE IN OPEN AREAS AND ALONG THE HIGHER RIDGE
TOPS. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD EXERCISE
ADDITIONAL CAUTION EARLY THIS MORNING...ESPECIALLY WHEN CROSSING
LARGE BRIDGES.  THE STRONG WINDS MAY ALSO BE CAPABLE OF BLOWING A
FEW POORLY ROOTED TREES DOWN...MAINLY IN AREAS THAT RECEIVED
RAINFALL OVERNIGHT.  THE WINDS SHOULD START TO SUBSIDE AFTER 8 AM.

JTB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:20 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Mar 19, 8:40 AM CSTTornado WarningHUNMadison20 min
Mar 19, 8:58 AM CSTTornado WarningHUNMadison22 min
Mar 19, 9:03 AM CSTTornado WarningHUNDeKalb27 min
Mar 19, 9:15 AM CSTTornado WarningHUNMarshall45 min
Mar 19, 9:22 AM CSTTornado WarningHUNMadison38 min
Mar 19, 9:54 AM CSTTornado WarningHUNJackson36 min
Mar 19, 10:01 AM CSTSevere Thunderstorm WarningHUNMadison29 min
Mar 19, 10:38 AM CSTTornado WarningHUNMadison22 min
Mar 19, 10:53 AM CSTSevere Thunderstorm WarningHUNJackson37 min
Mar 19, 10:59 AM CSTTornado WarningHUNMarshall31 min
Mar 19, 11:08 AM CSTSevere Thunderstorm WarningHUNMadison22 min
Mar 19, 11:24 AM CSTTornado WarningHUNJackson26 min
Mar 19, 11:32 AM CSTSevere Thunderstorm WarningHUNMarshall43 min
Mar 19, 11:57 AM CSTTornado WarningHUNDeKalb, Marshall43 min
Mar 19, 12:37 PM CSTTornado WarningHUNDeKalb, Jackson38 min
Mar 19, 1:14 PM CSTTornado WarningHUNDeKalb, Jackson31 min
Mar 19, 1:41 PM CSTFlash Flood WarningHUNDeKalb, Jackson6 hr
Mar 19, 1:48 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson27 min
Mar 19, 2:00 PM CSTTornado WarningHUNDeKalb30 min
Mar 19, 2:28 PM CSTTornado WarningHUNDeKalb32 min
Mar 19, 3:11 PM CSTSevere Thunderstorm WarningHUNDeKalb19 min
Mar 19, 3:29 PM CSTSevere Thunderstorm WarningHUNDeKalb31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.